MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM FLASH ASPIRATION CATHETER; QEW

PENUMBRA, INC. INDIGO SYSTEM FLASH ASPIRATION CATHETER; QEW
Catalog Number LITNGFHT100BER
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pulmonary Embolism (1498)
Date of Event 01/12/2025
Type of Reportable Event Death
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left iliac and femoral vein for a deep vein thrombosis (dvt) using an indigo system lightning flash aspiration tubing (flash tubing), an indigo system flash aspiration catheter (flash catheter), a balloon (10x40), guidewires, a microsheath, and sheaths (6fr and 16fr) in a prone position via the left lower extremity.During the procedure, an initial venogram was taken which showed extensive clot in the femoral, common femoral, and iliac venous system.The 6fr sheath was upsized to a 16fr sheath.Several passes were made in the target location using the flash catheter.A venogram showed some residual narrowing of the common femoral and femoral vein so an angioplasty was performed with a balloon catheter.A post-intervention venogram showed no residual stenosis.The vein was widely patent.The flash catheter and sheath were then removed from the patient.The procedure was completed and the patient was placed in a supine position on the stretcher.It was reported that the patient was getting ready to be extubated and began to experience oxygen desaturation and tachycardia, which became progressively worse.The patient then became hypotensive and bradycardic.A code was called, multiple rounds of medications were given, and 3 rounds of cardiopulmonary resuscitation (cpr) were performed.Two units of packed red blood cells (prbcs) were transfused.The patient was able to regain her blood pressure.The physician suspected that the patient had a pulmonary embolism, so an interventional radiologist was consulted.Once the patient was stable, she was moved back onto the table.The patient underwent a thrombectomy procedure in bilateral pulmonary arteries for pulmonary embolism using non-penumbra catheters, a non-penumbra thrombectomy system, and a sheath (6fr) via the right groin.Post-intervention angiogram demonstrated scattered bilateral segmental and subsegmental emboli.The catheter and sheath were removed, and hemostasis was achieved.The procedure was completed and the patient was transferred to the intensive care unit (icu).It was reported that the patient's condition continued to deteriorate with maximum pressor support, and the patient was shocked twice with no improvement in status.The family decided to withdraw care, and the patient expired on (b)(6) 2025.The cec chair adjudicated shock/hemodynamic instability due to pulmonary embolism to be a serious adverse event with a probable relationship to the index procedure and a possible relationship to the indigo aspiration system.
 
Additional Manufacturer Narrative
The product was not returned for evaluation.Therefore, a physical device investigation was unable to be performed.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM FLASH ASPIRATION CATHETER
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21955399
Report Number3005168196-2025-00152
Device Sequence Number20649343
Product Code QEW
UDI-Device Identifier00815948029446
UDI-Public00815948029446
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K240030
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberLITNGFHT100BER
Device Lot NumberC00015134
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2025
Initial Report FDA Received Date05/02/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/15/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age69 YR
Patient SexFemale